[Skip to Content]
[Skip to Content Landing]
Observation
May 2016

Radiation Recall Dermatitis With Concomitant Dabrafenib and Pazopanib Therapy

Author Affiliations
  • 1Division of Medical Oncology, Department of Internal Medicine, Stanford University, Stanford, California
  • 2Division of Medical Oncology, Department of Internal Medicine, The Ohio State University Comprehensive Cancer Center, Columbus
  • 3Department of Radiation Oncology, The Ohio State University Comprehensive Cancer Center, Columbus
  • 4Division of Dermatology, Department of Internal Medicine, The Ohio State University Comprehensive Cancer Center, Columbus
JAMA Dermatol. 2016;152(5):587-589. doi:10.1001/jamadermatol.2015.5366

Radiation recall was first described in 1959 and is a tissue reaction that occurs in a previously irradiated area after administration usually of an antineoplastic or other class of agent.1 The incidence of radiation recall with targeted oncologic therapies is not well established. We report a case of radiation recall dermatitis occurring 3 days after initiation of combination therapy with dabrafenib and pazopanib.

Report of a Case

A man in his 60s was treated for BRAF-mutated (p.G464V, non-V600E), metastatic, non–small-cell lung adenocarcinoma of the bone and thoracic lymph nodes. He had an intramedullary nail placement for a femoral bone metastasis and received whole-femur irradiation, 30 Gy, without complication (Figure, A). Eight weeks later, the patient started a phase 1 clinical trial of oral dabrafenib, 150 mg, twice a day (BRAF inhibitor) and oral pazopanib, 800 mg, once daily (multikinase inhibitor). The patient developed a burning sensation along with a well-demarcated eruption a few hours after the study drugs were administered on day 3 (Figure, B). Blood test findings, including white blood cell count, were within normal limits. Administration of study drugs was discontinued on day 4, and a skin biopsy revealed eccrine squamous syringometaplasia, epidermal dysmaturation, and radiation-associated changes. The patient began treatment with fluocinonide, 0.05%, cream and was not rechallenged with dabrafenib or pazopanib. He started to recover within 14 days and recovered fully, albeit with residual dyspigmentation, 4 months later.

Figure.
Radiographic and Clinical Images
Radiographic and Clinical Images

A, Highlighted is the intramedullary rod in the patient’s right femur (posterior view) and the posteroanterior radiation field that encompassed the entire intramedullary rod (marked with yellow). B, On day 4 of therapy, a reaction occurred on the patient’s posterior right thigh corresponding to the previously irradiated area. A scar from the prior rod placement can also be seen.

Discussion

The incidence of radiation recall with targeted therapies is not well known. A recent institutional review of targeted therapy–induced radiation recall describes 16 cases associated with various agents, including mechanistic target of rapamycin (mTOR) inhibitors, epidermal growth factor receptor (EGFR) inhibitors, histone deacetylase (HDAC) inhibitors, and vemurafenib.2 The median interval between radiation treatment and initiation of targeted therapies was 30 months (range, 0.3-363.0 months), and time from targeted therapies to onset of radiation recall was 16.9 weeks (range, 1.0-86.9 weeks). The reactions included dermatitis (31%), cystitis (25%), and proctocolitis (13%) among others.

To our knowledge, vemurafenib is the only BRAF inhibitor that has been described to cause radiation recall. A recent case report and review of the literature describes 8 cases of radiation dermatitis occurring after vemurafenib administration, some consistent with a true recall phenomenon, while others likely represent radiosensitizing actions of vemurafenib (occurring only days after radiation therapy). The reactions ranged from mild erythema to ulceration and hyperkeratotic plaques.3 There are no reports of dabrafenib causing radiation recall, including a large phase 3 trial.4 There is only a single case report of pazopanib causing radiation recall in the form of tracheitis.5

The pathogenesis of radiation recall is not well understood but could involve depletion of regenerating stem cells following radiation therapy, vascular injury, and an idiosyncratic drug hypersensitivity phenomenon.6 Skin biopsies typically show a nonspecific inflammatory infiltrate.1

The management of radiation recall dermatitis has included oral or topical steroids, nonsteroidal anti-inflammatory agents, and antihistamines. It is not clear whether these agents hasten the recovery.6 Many reports suggest discontinuing treatment with the offending agent, but a recent report described successful continuation of vemurafenib therapy despite the occurrence of radiation recall.3 One of the obvious questions following this toxic effect is whether radiation recall may occur more frequently in association with combination targeted therapies (such as a BRAF inhibitor with a multikinase inhibitor that inhibits VEGF) than with single-agent treatments. We have treated 23 patients, 15 of whom have received prior radiation therapy, but only 1 patient experienced radiation recall. Such a toxic effect appears to be an uncommon event, and there is not sufficient data to describe prevention strategies in the setting of targeted therapies. Increased awareness and reporting of cases will help to better understand the association between targeted agents and radiation recall.

Back to top
Article Information

Corresponding Author: Manisha H. Shah, MD, Division of Medical Oncology, Department of Internal Medicine, The Ohio State University Comprehensive Cancer Center, 320 W 10th Ave, A438 Starling-Loving Hall, Columbus, OH 43210 (manisha.shah@osumc.edu).

Published Online: February 17, 2016. doi:10.1001/jamadermatol.2015.5366.

Conflict of Interest Disclosures: None reported.

Funding/Support: This study was supported in part by the National Comprehensive Cancer Network Oncology Research Program and from general research support provided by Novartis (formerly GlaxoSmithKline LLC).

Role of the Funder/Sponsor: The funders had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.

Additional Contributions: We are indebted to Mamdouh Beshara, Clinical Trials Office, The Ohio State University Comprehensive Cancer Center, and Alejandro Gru, MD, Department of Pathology, The Ohio State University Comprehensive Cancer Center, for their assistance with this case report. They were not compensated for their assistance.

References
1.
Azria  D, Magné  N, Zouhair  A,  et al.  Radiation recall: a well recognized but neglected phenomenon.  Cancer Treat Rev. 2005;31(7):555-570.PubMedGoogle ScholarCrossref
2.
Levy  A, Hollebecque  A, Bourgier  C,  et al.  Targeted therapy-induced radiation recall.  Eur J Cancer. 2013;49(7):1662-1668.PubMedGoogle ScholarCrossref
3.
Conen  K, Mosna-Firlejczyk  K, Rochlitz  C,  et al.  Vemurafenib-induced radiation recall dermatitis: case report and review of the literature.  Dermatology. 2015;230(1):1-4.PubMedGoogle ScholarCrossref
4.
Hauschild  A, Grob  JJ, Demidov  LV,  et al.  Dabrafenib in BRAF-mutated metastatic melanoma: a multicentre, open-label, phase 3 randomised controlled trial.  Lancet. 2012;380(9839):358-365.PubMedGoogle ScholarCrossref
5.
Bible  KC, Suman  VJ, Menefee  ME,  et al; Mayo Phase 2 Consortium; Mayo Clinic Endocrine Malignances Disease Oriented Group.  A multiinstitutional phase 2 trial of pazopanib monotherapy in advanced anaplastic thyroid cancer.  J Clin Endocrinol Metab. 2012;97(9):3179-3184.PubMedGoogle ScholarCrossref
6.
Camidge  R, Price  A.  Characterizing the phenomenon of radiation recall dermatitis.  Radiother Oncol. 2001;59(3):237-245.PubMedGoogle ScholarCrossref
×